Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 163, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2016, 2:46 PM CDT for Marion County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2016, 2:46 PM CDT (19:46 UTC)
- Expired
- May 29, 2016, 3:12 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Marion County, KS
The radar
The Topeka radar (KTWX), 84 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 7.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -200 J/kg
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
492
WUUS53 KICT 291946
SVRICT
KSC115-292030-
/O.NEW.KICT.SV.W.0163.160529T1946Z-160529T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 330 PM CDT
* AT 246 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RAMONA...OR
14 MILES NORTH OF MARION...MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LINCOLNVILLE...RAMONA...TAMPA...LOST SPRINGS AND PILSEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3852 9693 3852 9682 3837 9682 3846 9712
3861 9730 3861 9693
TIME...MOT...LOC 1946Z 242DEG 16KT 3856 9702
HAIL...1.25IN
WIND...60MPH
$$
LAWSON1 follow-up statement
753
WWUS53 KICT 292012
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT SUN MAY 29 2016
KSC115-292022-
/O.CAN.KICT.SV.W.0163.000000T0000Z-160529T2030Z/
MARION KS-
312 PM CDT SUN MAY 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3852 9693 3852 9682 3837 9682 3846 9712
3861 9730 3861 9693
TIME...MOT...LOC 2009Z 242DEG 16KT 3862 9689
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:32 PM CDT, 14 minutes earlier.
Area forecast discussion, May 29, 2:32 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 232 PM CDT SUN MAY 29 2016 .SHORT TERM...(This evening through Wednesday night) Issued at 228 PM CDT Sun May 29 2016 Ongoing convection over the forecast area early this afternoon has developed along a boundary associated with a cold pool from the earlier convection across northern Oklahoma. Shear from LAPS over the past several hours ending at 18z shows values around 20 knots at best, suggesting minimal chances for organized convection right now. The RAP does not indicate this will change that much this evening. Strong CAPE ahead of that boundary suggests the main threat is hail, with some downburst winds also. The only hope for organized storms is strong low level CAPE, which does exist along that outflow. Either way, severe storms possible initially with hail and wind threats (in that order). The weak upper level flow pattern will eventually head the event toward a flooding event over time. As the diurnal convection comes to an end this evening, weak moisture transport is forecast to develop over the High Plains. Current NWP shows this mainly being relegated to the High Plains, though predictability has been moderate at best. Would not be surprised if scattered storms continue across the remainder of the forecast area. Southwesterly 500 mb flow pattern suggests high confidence in an active pattern through the middle of the week with several rounds of showers and thunderstorms. High confidence that these will occur primarily in the afternoon and evening. Exactly where is very difficult to pin down any one location. Suffice it to say, a good shot that by Wednesday night, nearly everyone will have received rain again. This will only agitate flood concerns. During the early part of the week, the upper level trough will gradually move east. On Wednesday, it is expected to move through the region. This will probably be the day with the most severe weather given the upper level support/higher deep layer shear. .LONG TERM...(Thursday through Sunday) Issued at 228 PM CDT Sun May 29 2016 The upper level trough is expected to remain quasi-stationary southeast of the region through the weekend as ridge building occurs over inter-mountain west. This will enhance the northerly flow aloft and keep drier air in place across the region. The main point here is, it should be dry after Wednesday through the weekend. NOTE: Should the forecast upper level low that is expected to close off over the southern U.S. be further north, our chances for drying out into the weekend decrease significantly. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1250 PM CDT Sun May 29 2016 VFR expected to be the prevailing flight category at all sites throughout the period. Scattered thunderstorms appear to be developing in the vicinity of leading edge of deeper return moisture. These are most likely to affect KRSL/KSLN and KCNU during the afternoon. Chances at KICT/KHUT are too low to mention at this time. Anticipate them to be mainly diurnally driven, so will nix chances at sunset. May see low clouds develop late tonight, mainly in the west. Some chance for elevated storms at KCNU in the predawn to mid morning hours. -howerton && .HYDROLOGY... Issued at 228 PM CDT Sun May 29 2016 Most of the storms that will affect the region this week will be heavy rain producers. A survey of the area suggests there is still a great deal of high water in areas that previously received rain. Given the already saturated soils, any heavy rainfall would result in significant flooding issues for areas with already high water. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 82 63 80 / 30 30 30 60 Hutchinson 61 81 62 79 / 30 30 30 60 Newton 62 81 62 79 / 30 30 30 60 ElDorado 63 81 63 79 / 30 30 30 60 Winfield-KWLD 63 81 64 81 / 30 30 30 50 Russell 59 81 60 77 / 50 30 50 50 Great Bend 60 81 61 78 / 40 30 40 60 Salina 62 83 62 79 / 40 30 40 60 McPherson 61 81 62 79 / 30 30 40 60 Coffeyville 62 82 64 81 / 30 30 30 50 Chanute 63 82 63 81 / 30 30 30 60 Iola 63 82 63 80 / 30 30 30 60 Parsons-KPPF 62 82 63 80 / 30 30 30 50 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...KRC LONG TERM...KRC AVIATION...PJH HYDROLOGY...KRC
Hazardous weather outlook, May 29, 4:46 AM CDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 446 AM CDT SUN MAY 29 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 446 AM CDT SUN MAY 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD WARNINGS FOR DETAILS. ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. A STRONG STORM OR TWO WITH SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE BUT ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME RIVER FLOODING WILL LINGER INTO THE WORK WEEK...CONTINUE TO CHECK THE LATEST FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH EARLY WEDNESDAY. A FEW STRONG OR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, May 29, 2:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
228 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL TOWANDA 37.80N 97.00W
05/29/2016 M0.25 INCH BUTLER KS EMERGENCY MNGR
0224 PM HAIL MCPHERSON 38.37N 97.66W
05/29/2016 M0.25 INCH MCPHERSON KS LAW ENFORCEMENT
&&
JMRLocal storm report, May 29, 2:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
233 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 4 NE MOUNDRIDGE 38.24N 97.46W
05/29/2016 M1.00 INCH MCPHERSON KS LAW ENFORCEMENT
DELAYED REPORT
&&
JMRSpecial weather statement, May 29, 2:33 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 233 PM CDT SUN MAY 29 2016 KSZ069-292000- BUTLER KS- 233 PM CDT SUN MAY 29 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 300 PM CDT * AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER EL DORADO...MOVING EAST AT 20 MPH. THIS STORM WILL IMPACT EL DORADO LAKE. HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... EL DORADO...EL DORADO LAKE AND EL DORADO AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3773 9694 3791 9700 3797 9671 3771 9682 TIME...MOT...LOC 1930Z 255DEG 17KT 3784 9688 LAWSON
Special weather statement, May 29, 2:36 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
236 PM CDT SUN MAY 29 2016
KSZ052-292000-
MARION KS-
236 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 300 PM CDT
* AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR TAMPA...OR 11 MILES NORTH OF
MARION...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
LINCOLNVILLE...RAMONA...DURHAM...TAMPA...LOST SPRINGS...PILSEN AND
MARION LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3852 9694 3852 9682 3836 9686 3841 9723
3861 9725 3861 9693
TIME...MOT...LOC 1935Z 234DEG 13KT 3851 9708
LAWSONLocal storm report, May 29, 2:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM HAIL 1 W LATHAM 37.54N 96.66W
05/29/2016 M0.25 INCH BUTLER KS TRAINED SPOTTER
&&
JMRLocal storm report, May 29, 2:44 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
244 PM CDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM HAIL 1 W LATHAM 37.54N 96.66W
05/29/2016 M1.75 INCH BUTLER KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS GOLF BALL SIZE HAIL AT BUTLER
STATE LAKE. RELAYED VIA EMERGENCY MANAGEMENT.
&&
JMRThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 8:58 PM CDT | River Flood Warning | ICT | Harvey, Reno | 24 hr |
| May 29, 4:46 AM CDT | River Flood Warning | ICT | Harvey | 23 hr |
| May 29, 11:52 AM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| May 29, 11:56 AM CDT | Severe Thunderstorm Warning | ICT | Reno, Sedgwick | 30 min |
| May 29, 12:02 PM CDT | Special Weather Statement | ICT | Chautauqua | 43 min |
| May 29, 12:40 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| May 29, 12:58 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| May 29, 1:11 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 48 min |
| May 29, 1:13 PM CDT | Special Weather Statement | ICT | Elk | 62 min |
| May 29, 1:20 PM CDT | Special Weather Statement | ICT | Harvey | 55 min |
| May 29, 1:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 29, 1:54 PM CDT | Special Weather Statement | ICT | McPherson | 36 min |
| May 29, 2:01 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 44 min |
| May 29, 2:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 42 min |
| May 29, 2:33 PM CDT | Special Weather Statement | ICT | Butler | 27 min |
| May 29, 2:36 PM CDT | Special Weather Statement | ICT | Marion | 24 min |
| May 29, 2:52 PM CDT | Areal Flood Warning | ICT | Butler | 6 hr |
| May 29, 2:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 33 min |
| May 29, 3:01 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 3:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 29, 3:14 PM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| May 29, 3:25 PM CDT | Special Weather Statement | ICT | Saline | 35 min |
| May 29, 3:44 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 29, 3:57 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 29, 4:06 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 39 min |
| May 29, 4:30 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 54 min |
| May 29, 4:46 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 5:05 PM CDT | Special Weather Statement | ICT | Marion | 25 min |
| May 29, 5:21 PM CDT | Areal Flood Warning | ICT | Cowley | 4 hr |
| May 29, 5:23 PM CDT | Special Weather Statement | ICT | Cowley | 37 min |
| May 29, 5:38 PM CDT | Special Weather Statement | ICT | Marion | 37 min |
| May 29, 6:36 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| May 29, 6:41 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.